Get your Health question answered in 3 easy steps

199 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Looking safe and effective medicine for migraine headaches

Answered by
Dr.
Dr. Piyush Ostwal

Neurologist

Practicing since :2005

Answered : 349 Questions

default
Posted on Mon, 11 Feb 2013 in Headache and Migraines
Question: Migraine headaches & medications for my teenage daughter, 16yrs.

my daughter, 16yrs, has been referred out from primary dr. to a neurologist for headaches, as he feels she is having migraines. She has had blood work done (nothing noted in that report, all good with blood), I have had her eye dr examine and re-examine, but nothing has changed, MSG was eliminated for short time, nothing came from that? Neuro dr has tried 2 meds, the last being Elavil and now the dr has prescribed neurotin (Gabaputenan) 300mg for my daughter to take 2x a day. I am not too sure about this medication for my daughter, as I know of it and have taken it with other meds I take for my bipolar & I am confused as to why this dr would prescribe this med for her. I do understand that some medications treat other symptoms for other conditions other than what that medication was originally designed for, ie., Cymbalta for fibromyalsgia. excuse my spelling plz! My question is what type of medications are more commonly used and effective for migraines (along with diets) and how do you feel about GabaGaba (I call it that), the neurotrin for migraines. My daughter needs to function during her waking hours, especially in school to which we do not want her to drop in her GPA or grades go down. And, those are the very things my daughter is worried about, SCHOOLing! Very smart cookie she is, but if I could get some straight talk and guidelines or something which will help me and better prepare me and her when she is to return to her neuro dr. I really do not want to see her go down in the dumps to depression because she believes that she can never be fixed or manage her headaches. Thank you for your time, I truly appreciate it. Oh, and the neuro dr. would like my daughter to have an MRI of her brain?
XXXXXXX
doctor
Answered by Dr. Piyush Ostwal 2 hours later
Hello,
Thanks for the query.
If the diagnosis of migraine is not certain then a variety of medications are available for prophylaxis. Alternatively if the frequency of headaches in low, say once in 2-3 weeks, then analgesics as and when required can be given. Gabapentin is certainly not a popular medication among neurologists for the treatment of migraine. The common choices are flunarizine, valproate, amitryptilline, topiramate. She has already been given Eliwel (amitryptilline) which still leaves us with other good choices. None the less I must say that Gabapentin has also been found effective for migraine and there is no harm in trying it for a while.
Among dietary advices, chocolates are the one's which need to be avoided. Also some people have worsening with smoked food.
I XXXXXXX not think it is a cause of big worry and she should be able to carry on with her schooling as before.
Hope that answers your query. If there are more queries, I will be happy to answer.
Good luck.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests ,  

Recent questions on  Topiramate

doctor1 MD

My 30 year old son is autistic and has seizures. He has been on Topamax for quite a few years with no side affects. Right now Kurtis is taking 125 mg in the morning and 250 mg at bedtime. Our Neurologist just prescribed Trokendi XR, 200 mg in the morning and 200 mg at bedtime. The problem is that our Son cannot swallow pills and we have always dissolved his meds in orange juice. The Trokendi says not to chew, dissolve, etc. (although a couple others he takes also say not to). Haven t started it yet and do not intend to until we can talk to his Doctor just wanted your opinion on if it safe to dissolve.

doctor1 MD

Hey, I fell and got a mensicus tear in my left knee. Since then im on crutches because of a ligament aswell.since that day I lost feeling in my left hands small finger and half of my ring finger and that part of the palm aswell. The feeling has changed to pins and needles to the point of pain, the doctor took a xray of my neck and said one of the vertabraes have a little swelling around it but it should go away quick and cant be that bad. It has been a while now and I am 17 so cant just go to another doctor and our medical aid is depleted. I have to drink zytomyl which is a antidepressent of 20 mg daily ,4 * 30mg ritalin(generic methylphentidate), purbac,topiramate which is like epilum used to control intense migrain I hardly have ever since. Any advice please just as prove maybe even for my mom, it went from funny to realy cant handle. Thank you

doctor1 MD

Hello, After severe problems resulting from taking a combination of phentermine and topiramate (prescribed by my physician) almost 2 years ago, my doctor prescribed Belviq (in addition to my thyroid medications for hypothyroidism: Levothyroxine and Cytomel) to me for weight loss (because, despite performing over 300 minutes of cardio a week and, I did not lose any weight. In fact, I GAINED). I began taking Belviq 12 days ago. I ve noticed a marked decrease in my appetite (which is a good thing). Thus far, I m not experiencing the heart palpitations and shortness of breath (eventually leading to walking pneumonia) that I had with the phentermine/topiramate. I am, however, noticing that I have a slight cough that gets a little worse at night. Is this normal? Will it dissipate and/or end when my body gets accustomed to the Belviq? Please advise.

doctor1 MD

head pain
ive been having pain on the left and right side of my head above my ears on the soft spot. i went to a Neurologist and they said it was ice pick migraines and gave me topamax 25mg,Vicodin 5mg, a 6 day steroid pack. ive taken them and still am taking them but the pain is still there and feels as if its swollen or a bubble wanting to burst because the pressure. im not sure what to do...can u help?

doctor1 MD

I have terrible muscle pain . I have been taken off my statin which I had taken for ten years I started topomax 100 mg about 2 weeks ago for bipolar, I am also on lamictal 150 mg, gabapentin 300 mg and 100 mg trazadone . Could any of these meds be...

doctor1 MD

I have PTSD and severe depression and 18 years ago my doctor used Elavil to help my antidepressant work. I kept saying the antidepressant wasn't working but he would just up the Elavil. 17years ago I overdosed on approx.60-70 Elavil and thank God...

doctor1 MD

Hello, I am 66 years old and in reasonably good health. I don’t exercise (L) but know I should! I have suffered from vertigo for 35 years. In 1981 and 84 I had a severe experience falling down and suffering extreme dizziness. Then in 2012 I had a...